Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 46, NWS Aberdeen, SD

May 26, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2012, 11:31 PM CDT for 4 counties in South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 11:31 PM CDT (04:31 UTC)
Expired
May 27, 2012, 12:15 AM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 45 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS53 KABR 270431
SVRABR
SDC013-045-049-115-270515-
/O.NEW.KABR.SV.W.0046.120527T0431Z-120527T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1131 PM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR FAULKTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVOE AROUND 1140 PM CDT...
  CRESBARD AROUND 1145 PM CDT...
  CHELSEA AROUND 1155 PM CDT...
  NORTHVILLE AROUND 1205 AM CDT...
  MANSFIELD AROUND 1210 AM CDT...

THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 174 AND 177.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 265 AND 278.

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 270 AND 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4548 9886 4518 9846 4493 9900 4512 9931
TIME...MOT...LOC 0431Z 227DEG 30KT 4511 9907
WIND...HAIL 60MPH 1.50IN

$$
DORN
2 follow-up statements
160 
WWUS53 KABR 270501
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT SUN MAY 27 2012

SDC049-115-270511-
/O.CAN.KABR.SV.W.0046.000000T0000Z-120527T0515Z/
SPINK SD-FAULK SD-
1201 AM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAULK AND NORTHWESTERN
SPINK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4548 9886 4525 9857 4525 9878 4536 9901
TIME...MOT...LOC 0501Z 223DEG 40KT 4535 9875

$$

SDC013-045-270515-
/O.CON.KABR.SV.W.0046.000000T0000Z-120527T0515Z/
EDMUNDS SD-BROWN SD-
1201 AM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BROWN AND SOUTHEASTERN EDMUNDS COUNTIES UNTIL 1215 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTH OF MINA...OR 15 MILES SOUTHEAST OF IPSWICH...MOVING NORTHEAST
AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN EDMUNDS AND SOUTHWESTERN BROWN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4548 9886 4525 9857 4525 9878 4536 9901
TIME...MOT...LOC 0501Z 223DEG 40KT 4535 9875
WIND...HAIL 60MPH 1.00IN

$$
DORN
873 
WWUS53 KABR 270511
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1211 AM CDT SUN MAY 27 2012

SDC013-045-270521-
/O.EXP.KABR.SV.W.0046.000000T0000Z-120527T0515Z/
EDMUNDS SD-BROWN SD-
1211 AM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROWN AND
SOUTHEASTERN EDMUNDS COUNTIES WILL EXPIRE AT 1215 AM CDT/1115 PM
MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4548 9886 4525 9857 4525 9878 4536 9901
TIME...MOT...LOC 0511Z 223DEG 40KT 4543 9864

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:11 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 26, 8:11 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SAT MAY 26 2012

.UPDATE...
STILL CLOSELY MONITORING A NORTHWARD ADVANCING SURFACE WARM
FRONT. AT 00Z...THE FRONT WAS ANALYZED BACK IN WESTERN NEBRASKA
BETWEEN SYDNEY AND SCOTTSBLUFF EXTENDING EAST AND NORTH TO JUST
SOUTH OF THEDFORD UP AND OVER TO YANKTON SOUTH DAKOTA. THE FRONT
HAS SLOWED SOME OVER THE PAST COUPLE OF HOURS...BUT IS STILL
FORECAST TO WORK THROUGH THE CWA OVER NIGHT TONIGHT. IT APPEARS
THAT ANY PRIOR POTENTIAL FOR TORNADOES ACROSS THE FAR SOUTHWESTERN
ZONES /I-90 CORRIDOR SOUTH/ IS DIMINISHING QUICKLY WITH THE END OF
DAYTIME HEATING/MIXING. THE WARM FRONT IS STILL EXPECTED TO BE
WORKING UP INTO THE SOUTHWESTERN ZONES BY 06Z. EARLIER
SURFACE-BASED CONVECTION HAS PUSHED NORTH PASSED THE SURFACE WARM
FRONT AND HAS BECOME ELEVATED IN NATURE CONTINUING TO PUSH NORTH
ACROSS SOUTH CENTRAL SOUTH DAKOTA. IT APPEARS THAT ADDITIONAL
THUNDERSTORMS MAY BE TRYING TO FIRE RIGHT ALONG THE SURFACE WARM
FRONT ACROSS SERN SOUTH DAKOTA AT THIS TIME AS WELL. STILL PLENTY
OF INSTABILITY /BOTH SURFACE-BASED AND ALOFT NORTH OF THE WARM
FRONT/ AND GOOD EFFECTIVE LAYER SHEAR FOR SUPERCELLS CONTAINING A
LARGE HAIL THREAT OVERNIGHT TONIGHT. THE LATEST RAP/RUC MODEL
OUTPUT STILL SHOWS A RATHER STRONG LOW LEVEL JET DEVELOPING LATER
TONIGHT AFTER 03Z ACROSS THIS CWA ALONG AND NORTH OF THE WARM
FRONT WHICH WHEN COMBINED WITH THE LARGE SCALE ASCENT THAT WILL BE
AROUND LATER TONIGHT FROM S/WS MOVING UP OUT OF NEBRASKA AND
KANSAS WILL CREATE A FAVORABLE ENVIRONMENT FOR ELEVATED
THUNDERSTORMS /SOME STRONG TO SEVERE/.

00Z KABR RAOB DATA REVEALS A NOTEWORTHY ELEVATED INSTABILITY LAYER
OFF THE TOP OF THE 5K FT DEEP LOW STRATUS LAYER IN PLACE OVER THE
CWA. PARCELS LAUNCHED FROM 800HPA ARE FREE TO CONVECT TO THE
TROPOPAUSE WITH INTERACTIVE SKEW-T DATA SUGGESTING OVER 1300J/KG
OF ELEVATED CAPE IS CURRENTLY AVAILABLE. WILL WAIT FOR THE LOW
LEVEL JET AND LARGE SCALE ASCENT TO OVERSPREAD THE CWA.

SEE UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES THROUGHOUT
THE WEEKEND.

AS OF 19Z...MUCH OF THE NORTHERN PLAINS IN LOCKED UNDER LOW/MID
LEVEL CLOUDINESS WHICH HAS RESULTED IN A SLOW WARMING TREND.
HOWEVER FURTHER SOUTH ACROSS MUCH OF NEBRASKA...MOSTLY CLEAR SKIES
HAVE DEVELOPED WITH TEMPERATURES EASILY CLIMBING INTO THE LOWER
90S SOUTH OF A WARM FRONT. DRIER AIR IS BEGINNING TO PUSH OFF THE
FRONT RANGE OF THE ROCKIES AND INTO THE CENTRAL PLAINS WHERE DEW
POINTS HAVE BEEN DROPPING INTO THE 40S. NORTH AND EAST OF THE DRY
AIR...CU IS DEVELOPING. WOULD EXCEPT CONVECTION TO DEVELOP WITHIN
THE NEXT FEW HOURS OVER EASTERN NEBRASKA AND WESTERN IOWA WHERE
DEW POINTS HAVE CLIMBED INTO THE LOWER 70S. THIS CONVECTION COULD
LIMIT OUR OVERALL SEVERE POTENTIAL UNTIL LATER TONIGHT WHEN A
STRONGER SHORT WAVE TROF ROTATES ACROSS THE NORTHERN PLAINS. A
HEALTHY LLJ DEVELOPS AND INTENSIFY ACROSS SOUTH CENTRAL SOUTH
DAKOTA BEGINNING AT 0Z...WITH THE STRONGEST CORE HAPPENING AROUND
9Z. THE QUESTION STILL REMAINS WHETHER OR NOT THE LLJ CAN OVERCOME
A STRONG CAP WITH H7 TEMPERATURES WARMING TO AROUND +12 TO +14C.
AT THIS TIME IT APPEARS AS THOUGH THE LLJ PRECEDES THE CAP BY
THREE HOURS. LUCKILY THE STRONGEST INSTABILITY IS LOCATED TO THE
EAST OF THE LLJ. THE POSSIBLE SCENARIO FOR TONIGHT COULD BE WHERE
THE WESTERN CWA SEES STRONG TO SEVERE STORMS WITH DAMAGING WINDS
BEING THE MAIN THREAT DUE TO A 60+ LLJ. THE EASTER CWA COULD ALSO
SEE STRONG TO SEVERE STORMS AS THE WARM FRONT/GREATEST INSTABILITY
AXIS MOVES NORTHWARD. EXCELLENT SHEAR WOULD RESULT IN LARGE HAIL
BEING THE MAIN THREAT. IT SEEMS HIGHLY LIKELY THAT MOST OF THE
CONVECTION WILL BE NORTH OF THE CWA BY 12Z SUNDAY.

BY SUNDAY AFTERNOON...THE SURFACE LOW PRESSURE SHOULD BE LOCATED
OVER EASTERN ND WITH A TRAILING COLD FRONT/DRY LINE DRAPED ACROSS
THE EASTERN SD. THIS COLD FRONT WILL INTERACT WITH STRONG
INSTABILITY AND WEAK SURFACE CONVERGENCE TO RESULT IN RAPID
DEVELOPMENT OF CONVECTION. BELIEVE THE EXTREME EASTERN CWA COULD
SEE A SEVERE STORM OR TWO BETWEEN 21Z AND 0Z.

MONDAY WILL DRY AND COLD WITH HIGHS IN THE 60S EXPECTED. SOME
MODELS SUGGEST THE WEST TO NW WINDS DURING THE AFTERNOON MAY REACH
ADVISORY LEVELS.

.LONG TERM...TUESDAY THROUGH SATURDAY

AN UPPER LEVEL TROF WILL LINGER OVER THE NORTHERN PLAINS AT THE
START OF THE PERIOD EVEN AS HIGH PRESSURE SETTLES IN AT THE
SURFACE. THESE FEATURES REMAIN IN PLACE THROUGH THE WORK WEEK WITH
A SERIES OF SHORTWAVES MOVING THROUGH THE UPPER FLOW. WHAT THIS
MEANS IS AN ON AND OFF CHANCE OF SCATTERED SHOWERS THROUGH THE
WEEK. EVEN THOUGH SKY COVER IS CURRENTLY LIMITED IN THE
GRIDS...WOULD NOT BE SURPRISED IF SOME STRATUS DEVELOPED DURING
THE PERIOD EITHER. BY SATURDAY THE REGION MIGHT SEE A CHANGE FOR
WARMER WEATHER WITH A BUILDING UPPER RIDGE THAT WILL LET TEMPS
CLIMB TO AROUND NORMAL...UPPER 70S/LOWER 80S...FOR EARLY JUNE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

DRIZZLE AND SPOTTY RAIN SHOWERS WILL CONTINUE ACROSS THE AREA
THROUGH EARLY THIS EVENING WHILE SYNOPTIC SCALE LIFT REMAINS AT A
PREMIUM AND 20 TO 35 KNOTS OF EASTERLY WIND CONTINUE WITHIN/ACROSS
THE TOP OF THE STRATUS CLOUD LAYER. CIGS ARE EXPECTED TO REMAIN
MVFR/IFR OVERNIGHT UNTIL A WARM FRONT PUSHES THROUGH THE REGION
/TIMING-WISE GENERALLY BETWEEN 06Z AND 12Z/.

THE OVERNIGHT FORECAST CONTINUES TO BE A COIN TOSS FOR
TIMING/COVERAGE OF EXPECTED THUNDERSTORMS ACROSS THE CWA. BY AND
LARGE...ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL ARE EXPECTED
TO DEVELOP BY 03Z TONIGHT OVER THE FORECAST AREA...WITH
KPIR...KABR AND KATY IN LINE TO POTENTIALLY EXPERIENCE ONE OF
THESE STRONG STORMS...MAINLY BETWEEN 03Z AND 09Z TONIGHT. KMBG
COULD ALSO SEE A FEW STORMS AS WELL...BUT THE BETTER CHANCES
REMAIN EAST OF KMBG. STORMS HAVE YET TO DEVELOP OVER THIS FORECAST
AREA...SO IT IS A BIT DIFFICULT TO BE FIRM WITH TIMING/LOCATION OF
TS MENTION AT TAF SITES.

BY 15Z SUNDAY...DRY VFR FLYING WEATHER IS EXPECTED TO RETURN TO
ALL FOUR TERMINALS ON BREEZY TO WINDY SOUTHWEST WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...SD
LONG TERM...WISE
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 4:44 AM CDT, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
444 AM CDT SAT MAY 26 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
444 AM CDT SAT MAY 26 2012 /344 AM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY. SOME
STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT...HOWEVER A SMALL POTENTIAL FOR TORNADIC DEVELOPMENT
EXISTS THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG...POSSIBLY SEVERE STORMS...MAY OCCUR IN THE EARLY MORNING
HOURS ON SUNDAY. DRIER AIR QUICKLY MOVES INTO THE REGION SUNDAY
AFTERNOON. ANOTHER CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
EXISTS ACROSS EASTERN SOUTH DAKOTA ALONG A COLD FRONT LATE SUNDAY
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.

In the hours before

Local storm report, May 26, 11:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 PM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     HAIL             1 W WHEATON             45.81N  96.52W
05/26/2012  E0.88 INCH       TRAVERSE           MN   LAW ENFORCEMENT

&&

EVENT NUMBER ABR1200151

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:58 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully30 min
May 26, 9:59 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully46 min
May 26, 10:39 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall66 min
May 26, 10:43 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hand, Hyde, Potter, Sully62 min
May 26, 10:54 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson51 min
May 26, 11:20 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts25 min
May 26, 11:43 PM CDTSevere Thunderstorm WarningABRBrown, Marshall32 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.